Montana, 2024

Hail and Damaging Winds in Montana, May 17, 2024

May 17, 2024 · NWS GGW · 3 events in 2 counties and zones

A cold front moving through northeast Montana produced strong to severe thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front moving through northeast Montana produced strong to severe thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 17, 11:08 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, May 17, 11:08 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1208 PM MDT Fri May 17 2024

.DISCUSSION...

KEY MESSAGES:

- There will be an opportunity for showers and isolated
  thunderstorms, some of them severe, today through late tonight.

- Wind gusts to 40 mph are expected today, so a Lake Wind Advisory
  product is occurring from now through 9PM Saturday.

WEATHER PATTERN OVERVIEW:

A cold front is passing through the area this morning, and an
associated quick moving trough will pass through in the early
afternoon. This will lead to west winds gusting up to 40 mph, with
higher gusts (50 mph or greater) in or near isolated thunderstorms
that are expected to pop up across the area today. Specifically,
Dawson, Richland, McCone, Sheridan, Daniels, Prairie, and Wibaux
counties have the highest probability (10 to 40 percent
probability) of seeing severe wind gusts and isolated severe hail.
These storms will come to an end late this evening, with isolated
showers possible after midnight.

A sunny day is in store for tomorrow after the cold front passes
through today, temperatures will only be slightly cooler, and
sustained winds will be in the 20 to 30 mph range.

A overall trough pattern is expected to remain over the region, so
unsettled weather with isolated showers and thunderstorms are
expected to remain over the region throughout the week.
CONFIDENCE AND POTENTIAL DEVIATIONS FROM BASE FORECAST:

There is medium to high (50 to 60 percent) confidence of wind
gusts exceeding 30 mph out of the west today, and high (90
percent) confidence of wind gusts exceeding 30 mph on Saturday.

There is low to medium (20 to 40 percent) confidence of severe
winds and/or hail occurring today, especially east of line from
Opheim to Jordan.

-Stoinskers

&&

.AVIATION...

LAST UPDATED: 1900Z

FLIGHT CONDITIONS: VFR and MVFR.

DISCUSSION: There are mid to high level clouds that will continue
to move through today. There is low to moderate (20 to 40 percent)
confidence of severe wind gusts and severe hail moving through
between 20Z and 02Z at KOLF, KSDY, and KGDV, which may lead to
brief MVFR conditions in thunderstorms. A rapid change in wind
direction may also occur with any downdrafts.

WINDS: West northwest winds 15 to 25 knots, with gusts to 35
knots, becoming light and variable after 00Z Sunday.

-Stoinskers

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT Saturday for Central and
Southeast Phillips-Central and Southern Valley-Garfield-McCone-
Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 17, 12:11 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Glasgow MT
111 PM MDT Fri May 17 2024

MTZ023>025-172015-
Richland MT-Dawson MT-McCone MT-
111 PM MDT Fri May 17 2024

...A strong thunderstorm will impact portions of northeastern McCone,
central Richland and northwestern Dawson Counties through 215 PM MDT
...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Vida, or 18 miles south of Poplar, moving east at 40
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richey, Lambert, Vida, and Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4756 10546 4797 10552 4804 10514 4811 10447
      4798 10433 4767 10423
TIME...MOT...LOC 1910Z 259DEG 36KT 4785 10524

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Stoinski

The radar

The Glasgow radar (KGGW), 174 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Richland

When
May 17, 1:05 PM MST
Where
Richland County, 4.17 mi S of Sioux Pass Dot
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.870, -104.340

A trained spotter reported hail up to the size of half dollars.

Thunderstorm Wind, Richland

When
May 17, 1:30 PM MST
Where
Richland County, 2.8 mi N of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.740, -104.140

The public reported an estimated 60 mph thunderstorm wind gust.

Thunderstorm Wind, Garfield

When
May 17, 3:05 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.950

The Jordan Airport AWOS (KJDN) measured a 74 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169262, 1169263, 1169264.